Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

January 7, 2017Chautauqua County, New York

NWS Buffalo, NY issued this special weather statement at Jan 7, 2017, 8:27 PM EST for Chautauqua County, New York. It was in force for 108 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 7, 2017, 8:27 PM EST (01:27 UTC)
Expired
Jan 7, 2017, 10:15 PM EST
In force
108 min
Issued by
NWS Buffalo, NY

County Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 58 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2017-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2017-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

618 
WWUS81 KBUF 080127
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
827 PM EST SAT JAN 7 2017

NYZ012-019>021-085-080315-
Allegany-Southern Erie-Cattaraugus-Chautauqua-Wyoming-
827 PM EST SAT JAN 7 2017

...A BAND OF LAKE EFFECT SNOW WILL AFFECT THE BOSTON HILLS AND
PORTIONS OF SKI COUNTRY IN THE WESTERN SOUTHERN TIER...

At 820 PM EST, a band of lake effect snow producing snow fall rates
of 2 inches per hour extends along the Chautauqua Ridge from
Westfield to Eden and then inland to Arcade. This band of heavy snow
will continue to gradually move southward late this evening.
Meanwhile, the heaviest snow will shift to higher terrain and
snowfall rates decrease along Interstate 90 and along the immediate
lakeshore.

Locations impacted include...
Boston, Springville, Westfield, Gowanda, Arcade, Mayville, Chaffee,
Ashford Hollow, East Concord and Chautauqua Institute.

LAT...LON 4256 7829 4243 7831 4237 7870 4216 7962
      4226 7970 4264 7880
$$

Apffel

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jan 7, 6:38 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Jan 7, 6:38 PM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
638 PM EST Sat Jan 7 2017

.SYNOPSIS...
A deep trough anchored over the eastern half of the continent will
continue to feed cold air into the Great Lakes region through the
rest of the weekend. Daytime temperatures will not make it out of
the teens in many areas through Sunday...while overnight lows will
largely be in the single digits. The very cold weather will be
accompanied by more significant lake effect snows east and southeast
of the lakes. Low pressure will then move through the Great Lakes
Tuesday and Wednesday with snow changing to rain as much warmer air
moves into the region.

&&

.NEAR TERM /THROUGH SUNDAY/...
It will be very cold across the region tonight...as a full latitude
trough anchored over the eastern half of the continent will continue
to feed sub-arctic air southwards across the Lower Great Lakes. H85
temps will continue to drop to around -20c this evening...and this
will support lows in the single numbers tonight away from the
immediate lakeshores. These temperatures will be some 10 to 15 deg f
below normal values...which is quite impressive given that we are
quickly approaching the climatologically coldest time of year for
the area.

The main concern through the period will continue to be the ongoing
lake effect snow event, which has been going strong since Wednesday
afternoon.

Off Lake Erie...

Westerly winds will increase later this evening, and will start to
drive the shore-hugging band of snow inland over the Chautauqua
ridge. Before that happens, snowfall rates will continue to be 2-3
inches per hour in a narrow axis from Ripley to Westfield and
Gowanda.

As a sharp trough axis approaches tonight, synoptic moisture
and ascent will increase, along with stronger westerly winds. This
will cause the lake effect bands to reorient across the western
southern tier, and extend farther inland toward Cattaraugus county.
By the later half of the night, lake effect parameters become
optimized, with deep synoptic moisture and lift, along with
equilibrium levels rising over 10kft. Snowfall rates will increase
again, and would not rule out instantaneous rates over 2 inches per
hour in the stronger bands that develop. Expect a dominant lake
effect band across the Chautauqua ridge extending inland across
Chautauqua and Cattaraugus counties. While a weaker, more upslope
driven, band will develop across far southern Erie county to
southwest Wyoming county.

During the day Sunday, a Lake Huron connection will increase the
intensity of the Lake Erie lake effect snow over Chautauqua county
and into southwestern Cattaraugus county. Meanwhile weaker
upslope / lake enhanced snow will continue across southern Erie and
southwesterly Wyoming county. Most of western NY also see some light
snow showers during the day Sunday under the steep lapse rates aloft
under the sharp tough axis, although these shouldn't amount to much
more than a dusting outside of the lake effect areas.

Lake Effect snow warnings are in effect for Chautauqua, Cattaraugus
and southern Erie counties through Sunday evening, along with an
advisory for southwestern Wyoming county. Overall totals will be
highest along the Chautauqua ridge, where 1 to 2 feet of snow is
expected. Otherwise, southern Erie and much of interior Cattaraugus
county can expect 8 to 14 inches. Snow will focused near the Arcade
area of Wyoming county, where up to around 7 inches is expect, with
very little snow for much of the rest of Wyoming county.

Off Lake Ontario...

One of the most impressive meso-lows we have seen in a number of
years has been slowly moving east across Oswego County after
meandering over the lake most of today. This formed from a tea
kettle band which has been supported by land breeze circulations
along the lakeshores. Time, convergence from lake breezes in the
eastern bowl of the lake, and Coriolis acceleration helped the meso-
low to spin up. Yet another example of the incredible
mesoscale weather that the Great Lakes generate.

The tail end of this meso-low continues to intensify over western
Oswego County as convergence is maximized on the western flank of
the meso-low. This strong band will likely continue to drift slowly
east across Oswego County this evening as increasing westerly flow
pushes the meso-low farther inland. Expect snowfall rates of 2-3
inches per hour within this feature.

Overnight into Sunday morning, westerly winds will increase and
allow a more traditional single band to develop across northern
Oswego County. This band may also impact far southern Jefferson and
western Lewis county as well. It is possible that advisories may be
needed in these counties if the band remains there long enough, but
there is too much uncertainty in band placement with interference
from the mesolow to justify putting those in place yet.

Meanwhile the impinging upper-level trough will steepen lapse rates
and supply deeper synoptic moisture along with additional lift. Lake
effect snowfall rates will thus increase across northern Oswego
county overnight. Would not be surprised to see instantaneous rates
over 2 inches per hour early Sunday morning when the band is at its
strongest. By late morning Sunday, the trough crossing the area will
turn the steering flow more northwesterly and settle the band across
northern Wayne, Cayuga and southwestern Oswego county through the
afternoon. Snowfall rates will decrease behind the wave as synoptic
moisture and ascent depart.

Highest snowfall amounts off of Lake Ontario will be near the
immediate lake shore from northern Cayuga county to Oswego county,
where over a foot is expected in a few spots. Amounts will taper off
across interior central Oswego county with low inland penetration
through this evening given light flow. Once the band drops into
Wayne County, expect advisory amounts there Sunday and Sunday night
with lower hourly snowfall rates behind the arctic front in the
relatively dry northwest flow.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Sunday night surface high pressure located across the Southeast will
ridge northward, with the ridge axis crossing Lake Erie Sunday
evening, and Lake Ontario Sunday night. This feature will supply
drier air across the lakes, weakening the bands of snow. Surface
winds will also begin to back, which will send these weakening bands
of snow northward, reaching the Northern Niagara Frontier and
Jefferson County early Monday morning.

Additional snowfall Sunday night will be an inch or two across Ski
Country...with lesser amounts farther northward. Off Lake Ontario
where the drier air will take longer to reach, additional snow of 3
to 5 inches will be possible SE of the lake, with totals then
diminishing northward as the band of snow weakens. This amount will
warrant a lake effect snow advisory for Wayne County...where an
upstream connection to Georgian Bay may enhance snow totals.

Monday a fast moving shortwave crossing southern Canada will cross
just to the north of Lake Ontario Monday afternoon. This feature may
bring a few synoptic snow showers across Lake Ontario, and points
east of the lake through the afternoon and evening hours.

Later Monday night isentropic lift will increase as deep southerly
flow transports warmer, and a more moist airmass northward. There
will not be much forcing aloft, with a general zonal flow over the
region, thus any snow showers that do develop will likely remain on
the lighter side.

Tuesday and Tuesday night a deepening surface low will track from
the central Plains to across Lake Superior Tuesday evening, and
towards James Bay by Wednesday morning. This feature will continue
to push a milder airmass northward across the Great Lakes region.

Light snow showers that developed Monday night over the region
should become more widespread as the developing surface low, and a
corresponding upper level shortwave tracks closer to our region.
Snow early Tuesday morning will transition to rain through the day,
with rain remaining likely Tuesday evening. It will be a tough call
on precipitation type Tuesday night, but enough of a southerly flow
will likely maintain surface temperatures in the mid 30s to lower 40s
...leaving precipitation mainly as rain through the night.

Temperatures just below normal Monday will warm to above normal for
Tuesday with highs ranging from the upper 30s east of Lake Ontario
and the inland So. Tier to lower 40s across the lake Plains.

Sunday night will remain cold across the region, with sub zero
readings where we can clear of lake clouds. Monday night will not
nearly be as cold, and Tuesday night, the southerly flow will likely
keep the region above freezing through the night.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
On Wednesday, low pressure will settle across Hudson Bay with any
lingering showers tapering off from west to east. 12Z model
consensus is a bit warmer than previous runs with precipitation
ending as rain showers. Otherwise Wednesday will be a breezy day
with highs in the upper 30s to lower 40s. Then a narrow ridge of
high pressure will briefly build across the region Wednesday evening
with fair weather and a narrow opportunity for radiational cooling.
Lows Wednesday night will depend on how quickly skies clear, with
variable temperatures depending on the cloud cover.

On Thursday, a rather weak area of low pressure is forecast to track
across the Central Great Lakes and bring warmer air into our region
with some rain. 12Z ECMWF/GFS/GGEM guidance have our region in the
warm sector for a 12-24 hour period with temperatures poised to
climb into the upper 40s to lower 50s on Thursday. There will be
some rain with this as well, however the low is relatively weak with
less than a half inch of rain shown by most guidance. This would
cause rivers and creeks to rise, but probably would not be enough to
cause any flooding. The GFS and some ensemble members forecast more
QPF which may result in minor flooding. The chance for this
occurring is small, precluding a mention in the HWO.

After this, a frontal boundary is expected to strengthen between a
warm high pressure ridge off the mid-Atlantic states and a arctic
high across the Upper Plains. The sharp contrast between air masses
will make the temperatures forecast going into next weekend
uncertain. Model consensus generally has our region on the cold side
of the boundary, with a chance of snow showers in a northerly flow
Friday night and Saturday.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Lake effect snow will continue east and southeast of the lakes
tonight with local IFR and lower conditions. Off Lake Erie the most
persistent snow will focus on the western Southern Tier, while off
Lake Ontario most of the snow will center on Oswego County. Most of
this will avoid the TAF locations overnight, with the one exception
of KJHW where IFR is likely from late evening on.

On Sunday flow will become more northwest, spreading lake effect
snow to a larger area southeast of the lakes and also lessening
intensity. Expect areas of IFR to persist southeast of both lakes.
Off Lake Erie this will continue to focus across the western
Southern Tier including KJHW. Off Lake Ontario this will impact
areas from near KROC to KFZY.

Outlook...

Monday...Mainly VFR. A chance of light lake effect snow east of
the lakes with local IFR.
Tuesday...MVFR/IFR with snow likely, changing to rain late.
Low-level wind shear.
Wednesday...Areas of MVFR with a chance of rain.
Thursday...Mainly MVFR with rain likely.

&&

.MARINE...
Winds will increases across the lower Great Lakes and area rivers
later tonight through the beginning of the next week as stronger
westerly flow develops. Small craft advisories have been posted for
across all waterways starting this evening and overnight. Small
craft conditions will linger through the start of the work week, and
may end up needing to be extended through mid-week.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lake Effect Snow Warning until 1 PM EST Sunday for NYZ006.
     Lake Effect Snow Warning until 7 PM EST Sunday for NYZ005-019-
     020-085.
     Lake Effect Snow Advisory from 7 AM Sunday to 4 AM EST Monday
     for NYZ004.
     Lake Effect Snow Advisory until 1 PM EST Sunday for NYZ012.
MARINE...Small Craft Advisory from 4 AM to 7 PM EST Sunday for LEZ020.
         Small Craft Advisory until 5 PM EST Monday for LEZ040-041.
         Small Craft Advisory from 4 AM to 7 PM EST Sunday for
         LOZ030.
         Small Craft Advisory until 5 PM EST Monday for LOZ042>044.
         Small Craft Advisory from 4 AM Sunday to 7 AM EST Tuesday
         for LOZ045.

&&

SYNOPSIS...CHURCH/HITCHCOCK
NEAR TERM...CHURCH/HITCHCOCK
SHORT TERM...THOMAS
LONG TERM...APFFEL
AVIATION...HITCHCOCK
MARINE...CHURCH
Hazardous weather outlook, Jan 7, 6:13 PM EST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
613 PM EST SAT JAN 7 2017

NYZ001>003-007-008-010-011-013-014-021-082315-
NIAGARA-ORLEANS-MONROE-JEFFERSON-LEWIS-NORTHERN ERIE-GENESEE-
LIVINGSTON-ONTARIO-ALLEGANY-
613 PM EST SAT JAN 7 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ004-082315-
WAYNE-
613 PM EST SAT JAN 7 2017

...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 7 AM SUNDAY TO 4 AM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ005-019-020-085-082315-
NORTHERN CAYUGA-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE-
613 PM EST SAT JAN 7 2017

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 PM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006-082315-
OSWEGO-
613 PM EST SAT JAN 7 2017

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 1 PM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ012-082315-
WYOMING-
613 PM EST SAT JAN 7 2017

...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 1 PM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-082315-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
613 PM EST SAT JAN 7 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jan 7, 6:23 PM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Buffalo NY
623 PM EST SAT JAN 7 2017

NYZ005-006-080115-
Oswego-Northern Cayuga-
623 PM EST SAT JAN 7 2017

...A BAND OF LAKE EFFECT SNOW WILL AFFECT SOUTHWESTERN OSWEGO AND
NORTHERN CAYUGA COUNTIES...

A band of lake effect snow producing snow fall rates of 2 to 3
inches an hour will focus between Fair Haven and Oswego while
extending 10 to 15 miles inland of the lakeshore to just past
Fulton. This band is expected to remain nearly stationary, or to
drift slightly northwest through 8 p.m. Travel will be extremely
difficult in this heavy snow with near zero visibility.

Locations impacted include...
Oswego, Fulton, Fair Haven Beach State Park, Battle Island State
Park, Scriba, Volney, Palermo, Sterling, Ira and Minetto.

LAT...LON 4331 7619 4323 7644 4323 7648 4321 7648
      4318 7658 4338 7676 4339 7673 4345 7665
      4355 7645

Apffel
Special weather statement, Jan 7, 6:25 PM EST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Buffalo NY
625 PM EST SAT JAN 7 2017

NYZ005-006-080130-
Oswego-Northern Cayuga-
625 PM EST SAT JAN 7 2017

...A BAND OF LAKE EFFECT SNOW WILL AFFECT SOUTHWESTERN OSWEGO AND
NORTHERN CAYUGA COUNTIES...

A band of lake effect snow producing snow fall rates of 2 to 3
inches an hour will focus between Fair Haven and Oswego while
extending 10 to 15 miles inland of the lakeshore to just past
Fulton. This band is expected to remain nearly stationary, or to
drift slightly northeast through 830 p.m. Travel will be extremely
difficult in this heavy snow with near zero visibility.

Locations impacted include...
Oswego, Fulton, Fair Haven Beach State Park, Battle Island State
Park, Scriba, Volney, Palermo, Sterling, Ira and Minetto.

LAT...LON 4331 7619 4323 7644 4323 7648 4321 7648
      4318 7658 4338 7676 4339 7673 4345 7665
      4355 7645

Apffel
Special weather statement, Jan 7, 6:37 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Buffalo NY
637 PM EST SAT JAN 7 2017

NYZ019-020-085-080130-
Southern Erie-Cattaraugus-Chautauqua-
637 PM EST SAT JAN 7 2017

...HEAVY LAKE EFFECT SNOW ACROSS NORTHERN CHAUTAUQUA...NORTHWESTERN
CATTARAUGUS AND FAR SOUTHERN ERIE COUNTIES...

At 631 PM EST, a band of lake effect snow producing snow fall rates
of 2 to 3 inches per hour. The band will remain in place extending
from near the Lake Erie shoreline at Brocton and Fredonia to the
Boston Hills. The band will shift slightly southward this evening,
with heavier snows eventually moving into Ripley, Gowanda, and
Springville.

Locations impacted include...
Dunkirk, Fredonia, Boston, Springville, Colden, Westfield, Gowanda,
Silver Creek, Mayville and North Collins.

This includes Interstate 90 between exits 61 and 58.

LAT...LON 4244 7951 4268 7867 4242 7853 4222 7976
      4227 7976 4228 7973 4231 7977

Apffel
Local storm report, Jan 7, 8:00 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
800 PM EST SAT JAN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             SE MANNSVILLE           43.71N  76.06W
01/07/2017  M12.0 INCH       JEFFERSON          NY   COCORAHS

            24 HOUR SNOWFALL.

&&

EVENT NUMBER BUF1700162

JAM
Special weather statement, Jan 7, 8:13 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Buffalo NY
813 PM EST SAT JAN 7 2017

NYZ006-080315-
Oswego-
813 PM EST SAT JAN 7 2017

...A BAND OF LAKE EFFECT SNOW WILL AFFECT SOUTHWESTERN OSWEGO
COUNTY...

At 810 PM EST, a band of lake effect snow producing snow fall rates
of 2 to 3 inches per hour was located near Oswego and Fulton. This
band will move slowly northeast, focusing between Oswego and Mexico
late this evening. The heaviest snows will remain within 10 miles of
the lakeshore, but moderate snow is possible along Interstate 81
near Parish.

Locations impacted include...
Oswego, Fulton, Battle Island State Park, Mexico Point State Park,
Nine Mile Point, Hastings, Scriba, Volney, Palermo and New Haven.

This includes Interstate 81 between exits 33 and 34.

LAT...LON 4326 7634 4346 7663 4351 7651 4356 7645
      4357 7636 4356 7631 4356 7628 4357 7627
      4357 7626 4340 7603

Apffel
Special weather statement, Jan 7, 8:27 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
827 PM EST SAT JAN 7 2017

NYZ012-019>021-085-080315-
Allegany-Southern Erie-Cattaraugus-Chautauqua-Wyoming-
827 PM EST SAT JAN 7 2017

...A BAND OF LAKE EFFECT SNOW WILL AFFECT THE BOSTON HILLS AND
PORTIONS OF SKI COUNTRY IN THE WESTERN SOUTHERN TIER...

At 820 PM EST, a band of lake effect snow producing snow fall rates
of 2 inches per hour extends along the Chautauqua Ridge from
Westfield to Eden and then inland to Arcade. This band of heavy snow
will continue to gradually move southward late this evening.
Meanwhile, the heaviest snow will shift to higher terrain and
snowfall rates decrease along Interstate 90 and along the immediate
lakeshore.

Locations impacted include...
Boston, Springville, Westfield, Gowanda, Arcade, Mayville, Chaffee,
Ashford Hollow, East Concord and Chautauqua Institute.

LAT...LON 4256 7829 4243 7831 4237 7870 4216 7962
      4226 7970 4264 7880

Apffel

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 8:13 PM ESTSpecial Weather StatementBUFOswego2 hr
Jan 7, 9:49 PM ESTSpecial Weather StatementBUFOswego116 min
Jan 7, 9:53 PM ESTSpecial Weather StatementBUFChautauqua112 min
Jan 8, 9:20 AM ESTSpecial Weather StatementBUFMonroe, Ontario, Orleans55 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.